Alert archive / Iowa / Flash Flood Warnings in 2013
Flash Flood Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Apr 17, 2013, 12:17 PM CDT for 7 counties in Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2013, 12:17 PM CDT (17:17 UTC)
- Expired
- Apr 17, 2013, 6:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clarke County, IA, Decatur County, IA, Lucas County, IA, Ringgold County, IA, Union County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 2:21 PM CDT | FLASH FLOOD | 4 Nw Kellerton, IA | WATER OVER COUNTY ROAD P64 AND 210TH STREET NORTH OF HIGHWAY 2. |
| Apr 17, 6:17 PM CDT | HEAVY RAIN 5.5 | Mount Ayr, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 124 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 5.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 423 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 667 m²/s²
- 0-3 km storm-relative helicity
- 666 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
186
WGUS53 KDMX 171717
FFWDMX
IAC039-053-117-159-175-181-185-172330-
/O.NEW.KDMX.FF.W.0001.130417T1717Z-130417T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1217 PM CDT WED APR 17 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLARKE COUNTY IN SOUTH CENTRAL IOWA...
EASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
NORTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
NORTHWESTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN UNION COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN WARREN COUNTY IN SOUTH CENTRAL IOWA...
WESTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 630 PM CDT
* AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT HEAVY RAINFALL OF THREE OR MORE INCHES HAS FALLEN ACROSS
PORTIONS OF THE WARNED AREA OVER THE PAST FEW HOURS. REPORTS FROM
SPOTTERS INDICATE THAT CREEKS AND SMALL STREAMS IN THE
WARNED AREA ARE RISING. THOSE CREEKS AND SMALL STREAMS ARE EXPECTED
TO RISE HIGHER...THUS POSING A THREAT TO ROADS AND LOW AREAS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LEON...MOUNT AYR AND OSCEOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.
&&
LAT...LON 4057 9431 4077 9432 4103 9398 4130 9333
4091 9333 4057 9411
$$
ZOGG4 follow-up statements
841
WGUS73 KDMX 171822
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
122 PM CDT WED APR 17 2013
IAC039-053-117-159-175-181-185-172330-
/O.CON.KDMX.FF.W.0001.000000T0000Z-130417T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WARREN IA-UNION IA-RINGGOLD IA-LUCAS IA-CLARKE IA-DECATUR
122 PM CDT WED APR 17 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN DECATUR...
CLARKE...WESTERN LUCAS...EASTERN RINGGOLD...SOUTHEASTERN UNION...
SOUTHEASTERN WARREN AND NORTHWESTERN WAYNE COUNTIES UNTIL 630 PM
CDT...
AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
LEON...MOUNT AYR AND OSCEOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN
THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS... AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
&&
LAT...LON 4057 9431 4077 9432 4103 9398 4130 9333
4091 9333 4057 9411
$$323
WGUS73 KDMX 171924
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
224 PM CDT WED APR 17 2013
IAC039-053-117-159-175-181-185-172330-
/O.CON.KDMX.FF.W.0001.000000T0000Z-130417T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WARREN IA-UNION IA-RINGGOLD IA-LUCAS IA-CLARKE IA-DECATUR
224 PM CDT WED APR 17 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN DECATUR...
CLARKE...WESTERN LUCAS...EASTERN RINGGOLD...SOUTHEASTERN UNION...
SOUTHEASTERN WARREN AND NORTHWESTERN WAYNE COUNTIES UNTIL 630 PM
CDT...
AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THREE
TO FIVE INCHES OF RAINFALL HAS FALLEN IN PARTS OF THE AREA BASED ON
RADAR ESTIMATES.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
LEON...MOUNT AYR AND OSCEOLA.
THE RINGGOLD COUNTY SHERIFF REPORTED THAT COUNTY ROAD P64 NORTH OF
HIGHWAY 2...AS WELL AS 210TH STREET...WERE UNDER WATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH AREA
POSSIBLE IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS... AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
&&
LAT...LON 4057 9431 4077 9432 4103 9398 4130 9333
4091 9333 4057 9411
$$608
WGUS73 KDMX 172038
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT WED APR 17 2013
IAC039-053-117-159-175-181-185-172330-
/O.CON.KDMX.FF.W.0001.000000T0000Z-130417T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WARREN IA-UNION IA-RINGGOLD IA-LUCAS IA-CLARKE IA-DECATUR
338 PM CDT WED APR 17 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN DECATUR...
CLARKE...WESTERN LUCAS...EASTERN RINGGOLD...SOUTHEASTERN UNION...
SOUTHEASTERN WARREN AND NORTHWESTERN WAYNE COUNTIES UNTIL 630 PM
CDT...
AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RAINFALL ESTIMATES SHOW THAT 3 TO 5 INCHES OF RAN HAS FALLEN FROM
EAST CENTRAL RINGGOLD COUNTY...THROUGH NORTHWEST DECATUR
COUNTY...ACROSS SOUTHEAST CLARKE COUNTY...INTO PARTS OF LUCAS AND
WARREN COUNTIES.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
LEON...MOUNT AYR AND OSCEOLA.
THE RINGGOLD COUNTY SHERIFF REPORTED THAT COUNTY ROAD P64 NORTH OF
HIGHWAY 2...AS WELL AS 210TH STREET...WERE UNDER WATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH CAN BE
EXPECTED THROUGH 6 PM THIS EVENING.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
&&
LAT...LON 4057 9431 4077 9432 4103 9398 4130 9333
4091 9333 4057 9411
$$863
WGUS73 KDMX 172338
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT WED APR 17 2013
IAC039-053-117-159-175-181-185-172352-
/O.EXP.KDMX.FF.W.0001.000000T0000Z-130417T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WARREN IA-UNION IA-RINGGOLD IA-LUCAS IA-CLARKE IA-DECATUR IA-
638 PM CDT WED APR 17 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CLARKE...WESTERN
LUCAS...SOUTHEASTERN UNION...SOUTHEASTERN WARREN AND NORTHWESTERN
WAYNE COUNTIES HAS BEEN ALLOWED TO EXPIRE...
A FLASH FLOOD WARNING HAS BEEN REISSUED FOR RINGGOLD AND DECATUR
COUNTIES.
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
ADDITIONAL HEAVY RAINFALL IS POSSIBLE TONIGHT WHICH MAY REQUIRE
ADDITIONAL HEADLINES TONIGHT.
LAT...LON 4057 9431 4077 9432 4103 9398 4130 9333
4091 9333 4057 9411
$$
DONAVONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 6:48 AM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Apr 17, 6:48 AM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION.UPDATED AVIATION DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 648 AM CDT WED APR 17 2013 .UPDATED 17/12Z AVIATION DISCUSSION .SHORT TERM.../TODAY/ ISSUED AT 436 AM CDT WED APR 17 2013 THE COMBINATION OF A LOW LEVEL JET INCREASING ACROSS SOUTHERN IOWA AND STRONG THETA-E ADVECTION PUSHING ACROSS THE STATE HAS CAUSED SHOWERS AND THUNDERSTORMS TO BLOSSOM OVERNIGHT AND QUICKLY SPREAD INTO SOUTHERN IOWA. THESE STORMS WILL PUSH NORTHEAST ACROSS MUCH OF THE AREA THROUGH THE MORNING. THE BEST INSTABILITY REMAINS SOUTH OF IOWA...ACROSS KANSAS AND CENTRAL MO. THIS WILL WORK ITS WAY INTO IOWA AS WELL BUT PROBABLY NOT UNTIL LATER MORNING AND AFTERNOON. UNTIL THEN STORMS SHOULD BEHAVE THEMSELVES...PRODUCING LIGHT TO MODERATE RAINFALL AND PERHAPS SOME SMALL HAIL. DURING THE AFTERNOON INTO THE EVENING A BUILDING UPPER RIDGE TO OUR EAST AND THE WELL ADVERTISED DEEPENING TROUGH OVER THE SOUTHWEST WILL BRING A DEEP SOUTH TO SOUTHWEST FLOW ACROSS THE STATE AS WELL AS DEEPER MOISTURE. AT THE SURFACE AN INVERTED TROUGH WILL SET UP FROM ROUGHLY LAMONI THROUGH CHARLES CITY. THERE WILL BE DECENT SHEAR ALONG THAT SURFACE BOUNDARY THAT WILL SET UP IN THIS AREA SO I AM EXPECTING STORMS TO SORT OF FOCUS ON THAT BOUNDARY AND WHILE THE STRONGER STORMS WILL REMAIN SOUTH OF THE STATE...WE CANNOT RULE OUT SOME STORMS CAPABLE OF LARGE HAIL OR STRONG TO DAMAGING WIND. NOT EXPECTING A BIG SEVERE WEATHER DAY HERE AS STORMS WILL REMAIN ELEVATED BASED ON SOUNDINGS. HEAVY RAIN IS ALSO A CONCERN. WE HAVE BEEN GETTING DECENT RAINFALL OF LATE AND WITH QPF VALUES OF A HALF TO 6 TENTHS OF AN INCH THIS MORNING AND AT LEAST THAT THIS AFTERNOON WITH MORE HEAVY RAIN EXPECTED TONIGHT SOME POTENTIAL FOR FLOODING EXISTS. WE WILL BE ISSUING A FLASH FLOOD WATCH ACROSS MUCH OF THE SOUTHEAST BEGINNING AT NOON. MODERATE TO HEAVY RAIN SHOULD NOT BEGIN BEFORE MID TO LATE AFTERNOON BUT THIS MORNINGS RAIN WILL SATURATE SOILS AND PRIME THINGS FOR LATER. .LONG TERM.../TONIGHT THROUGH TUESDAY/ ISSUED AT 436 AM CDT WED APR 17 2013 VERY COMPLEX FORECAST EARLY IN THIS PERIOD WITH WINTER...HEAVY RAIN AND SEVERE WEATHER ELEMENTS ALL IN PLAY. HEAVY RAIN AND SEVERE WEATHER WILL INITIALLY BE THE CONCERN AS CONVECTION CONTINUES TO DEVELOP ALONG AND AHEAD OF MATURING INVERTED TROUGH WHICH IS EXPECTED TO REACH SRN IA BY LATE AFTERNOON. INSTABILITY WILL NOT BE EXTREME WITH MUCAPES TYPICALLY AT OR BELOW 1000 J/KG...LIKELY ELEVATED. ALTHOUGH FAR SE SECTION MAY BRIEFLY GET INTO THE WARM SECTOR...EXPECT MLCIN TO STAYING TOO HIGH TO GET ANYTHING SURFACE BASED DUE TO PERSISTENT CLOUDS AND PRECIP. SEVERE WEATHER POTENTIAL MAY WANE SOMEWHAT DURING THE EVENING AS EFFECTIVE /1-6KM/ SHEAR DIMINISHES. HOWEVER HEAVY RAIN THREAT...WHICH WOULD ALREADY BE IN PLACE...MAY INCREASE AS CONVECTION TRAINS ALONG TROUGH INTO SOUTHEAST IOWA SO FLASH FLOOD WATCH HAS BEEN ISSUED FOR THESE LOCATIONS. SEE HYDRO SECTION FOR MORE INFORMATION. PRECIPITATION MAY BRIEFLY DIMINISH SOMEWHAT INTO THURSDAY AS SURFACE FEATURES EXIT AND LARGE SCALE FORCING TAKES A TEMPORARY BREAK. HAVE LEANED TOWARD THE RECENT NAM AND ECMWF SOLUTIONS WHICH SEEM FAIRLY SIMILAR WHILE THE GFS APPEARS TO BE SOMEWHAT OF A SLOWER OUTLIER. WITH ALL THE CONVECTION AND LATENT HEAT RELEASE CANNOT ARGUE WITH LOWER SURFACE PRESSURES BEING FARTHER NE BY THU MORNING. MOST OF THE FORCING AND MOISTURE EARLY THU APPEARS TO BE BELOW 3KM SUGGESTING LIGHT PRECIP AMOUNTS BUT WITH NO ICE INTRODUCTION. THUS FREEZING RAIN MAY COME INTO PLAY NW WHERE TEMPS WILL HOVER AROUND THE FREEZING MARK AS COLDER AIR CONTINUES TO FILTER INTO THE STATE. IF SURFACE TEMPS DROP SUFFICIENTLY...AND THATS A CONDITIONAL IF...WE MAY SEE SOME ADVISORY LEVEL ICING. STUDIES HAVE SHOWN THAT SMALLER DROPS...WHICH WOULD BE THE CASE IN THIS LIGHTER PRECIP/RELATIVELY SHALLOWER MOISTURE...AND BRISK WINDS ENHANCE ICING. CONFIDENCE IN THERMAL PROFILE BEING FAVORABLE IS NOT GREAT HOWEVER SO WILL MENTION IN HWO BUT NOT INCLUDE IN ADVISORY AS OF YET. BY LATER IN THE DAY THE LARGE SCALE FORCING SHOULD INCREASE HAD OF THE PARENT SYSTEM..ESPECIALLY BY THE EVENING. WITH TEMPERATURES JUST ABOVE FREEZING BY LATE AFTERNOON AND SUFFICIENT MOISTURE DEPTH FOR ICE INTRODUCTION...PRECIP TYPE SHOULD FLIP TO EITHER RAIN OR SNOW. BEST DENDRITIC FORCING LOOKS TO BE NORTH OF FORECAST AREA BY THE TIME WE SWITCH TO SNOW NW SO COULD SEE AN INCH OR TWO FAR NW BUT NOTHING TO JUSTIFY A HEADLINE AT THE MOMENT. CONDITIONS MAY BRIEFLY DETERIORATE WITH LOW VISIBILITIES DURING THE SNOW AND BRISK NW WINDS HOWEVER. PATTERN REMAINS SIMILAR RIGHT INTO EARLY NEXT WEEK WITH DAMP AND GENERALLY COOL CONDITIONS. PRECIP RETURNS TO THE FORECAST BY LATE SATURDAY NIGHT AS WARM ADVECTION RETURNS. THIS WILL BE FOLLOWED BY DEEPER FORCING WITH PASSAGE OF SURFACE SYSTEM LATE SUNDAY. LONG WAVE TROUGH CONTINUES TO DEEPEN INTO EARLY NEXT WEEK WITH ANOTHER SYSTEM MATURING THROUGH MID MS VALLEY...IN SOME WAYS SIMILAR TO CURRENT SYSTEM. THIS WILL LIKELY BRING MORE WIDESPREAD TO SE IA AND WITH MORE COOL TEMPERATURES. && .AVIATION...17/12Z ISSUED AT 648 AM CDT WED APR 17 2013 SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL THROUGH THE FORECAST PERIOD. MVFR/IFR CIGS WITH MVFR VSBYS WILL OCCUR WITH THE THUNDERSTORMS. AFT 18/00Z HEAVY RAINFALL AND AREAS OF FOG WILL LIKELY KEEP MVFR/IFR VSBYS AND CIGS GOING FOR THE REMAINDER OF THE FORECAST. SOME HAIL IS POSSIBLE WITH ANY OF THE THUNDERSTORMS. && .HYDROLOGY... ISSUED AT 436 AM CDT WED APR 17 2013 STORM MOTION BY LATE EVENING APPEARS TO BE PARALLEL TO THE FRONT AT 40-50KTS SUGGESTING SERN IA MAY BE ON THE NRN FRINGE OF WHAT RESEMBLES A MADDOX SYNOPTIC FLOODING EVENT. WITH PWS TO 1.5 INCHES...EXTREMELY ABOVE NORMAL...AND WARM CLOUD DEPTHS PUSHING 10KFT HAVE ISSUED A FLASH FLOOD WATCH FOR THESE LOCATIONS FROM THIS AFTERNOON INTO TONIGHT. RAINFALL AMOUNTS BY DAYBREAK THU MAY REACH 2-3 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. WITH GROUNDS STILL RELATIVELY MOIST THERE AND MAINLY DORMANT VEGETATION RUNOFF WILL BE FAIRLY HIGH. RIVER FORECAST CENTER CONTINGENCY FORECASTS FROM TUE SUGGEST SEVERAL RIVERS MAY REACH FLOOD STAGE OVER THE EASTERN FORECAST AREA. CANDIDATES TO BE WATCHED WOULD BE THE CEDAR RIVER AND THERE TRIBUTARIES AND THE DES MOINES RIVER BELOW RED ROCK. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH THURSDAY MORNING FOR APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA- MARION-MONROE-POWESHIEK-RINGGOLD-TAMA-TAYLOR-UNION-WAPELLO- WARREN-WAYNE. && SHORT TERM...FAB LONG TERM/HYDROLOGY...SMALL AVIATION...FAB
Hazardous weather outlook, Apr 17, 9:22 AM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 922 AM CDT WED APR 17 2013 IAZ050-061-062-072>075-082>086-092>097-181100- TAMA-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 922 AM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE PERIODS OF THUNDERSTORMS TODAY AND TONIGHT. SEVERE STORMS ARE POSSIBLE AT TIMES WITH LARGE HAIL AND LOCALLY STRONG WINDS THE PRIMARY THREATS. HEAVY RAINS ARE ANTICIPATED AS WELL WITH TWO TO THREE INCHES OR MORE POSSIBLE BY DAYBREAK THURSDAY WHICH COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS MAY LINGER INTO THURSDAY...BUT SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE BRIEFLY NEEDED TODAY INTO TONIGHT. HEAVY RAINFALL AND FLOODING REPORTS ARE STRONGLY ENCOURAGED AS WELL. IAZ006-007-016-017-024>028-033>039-044>049-057>060-070-071-081- 181100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER- BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-ADAMS- 922 AM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT PERIODS OF THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. A FEW STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL THE PRIMARY THREAT. LOCALLY HEAVY RAINS MAY OCCUR AS WELL WITH WIDESPREAD ONE TO THREE INCH AMOUNTS BY DAYBREAK THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS MAY LINGER INTO THURSDAY...ESPECIALLY IN THE MORNING...BUT SEVERE WEATHER IS NOT ANTICIPATED. THERE MAY ALSO BE A PERIOD OF LIGHT FREEZING RAIN OR FREEZING DRIZZLE EARLY THURSDAY MORNING OVER WEST CENTRAL AND NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE BRIEFLY NEEDED TODAY INTO TONIGHT. HEAVY RAINFALL AND FLOODING REPORTS ARE ALSO ENCOURAGED. IAZ004-005-015-023-181100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS- 922 AM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT ANTICIPATED. A WINTRY MIX OF LIGHT SLEET...SNOW...AND FREEZING RAIN IS ALSO EXPECTED AT TIMES THIS MORNING AND AGAIN OVERNIGHT INTO EARLY THURSDAY MORNING WITH A LIGHT GLAZING POSSIBLE. THIS MAY LEAD TO SLICK ROAD CONDITIONS IN SOME AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LIGHT FREEZING RAIN OR SLEET MAY OCCUR EARLY THURSDAY MORNING WITH MINOR ICE ACCUMULATIONS POSSIBLE. AFTER SWITCHING TO LIGHT RAIN BY AFTERNOON...THE PRECIPITATION WILL SWITCH TO SNOW THURSDAY NIGHT. SEVERAL INCHES OF SNOW WILL BE POSSIBLE WITH NORTHWEST WIND GUSTS IN EXCESS OF 30 MPH POTENTIALLY REDUCING VISIBILITIES IN BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER ICE AND SNOW REPORTS ARE ALWAYS APPRECIATED.
In the hours before
Local storm report, Apr 17, 7:57 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
757 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM HAIL CENTERVILLE 40.73N 92.87W
04/17/2013 E0.88 INCH APPANOOSE IA TRAINED SPOTTER
&&
BFLocal storm report, Apr 17, 8:05 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HAIL 2 NNW CENTERVILLE 40.75N 92.89W
04/17/2013 E1.00 INCH APPANOOSE IA TRAINED SPOTTER
HAIL FELL FROM CENTERVILLE TO 6N OF CENTERVILLE
&&
BFSpecial weather statement, Apr 17, 9:23 AM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 923 AM CDT WED APR 17 2013 IAZ061-062-073>075-082>086-092>097-171630- JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...NEWTON...GRINNELL...INDIANOLA... KNOXVILLE...OSKALOOSA...CRESTON...OSCEOLA...CHARITON...ALBIA... OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...CENTERVILLE... BLOOMFIELD 923 AM CDT WED APR 17 2013 ...SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL IOWA UNTIL 5 PM... SCATTERED THUNDERSTORMS ARE MOVING EAST TO NORTHEAST ACROSS SOUTHERN IOWA. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. HAIL COULD RANGE FROM PEA TO QUARTER SIZED. STRONGER STORMS MAY BE CAPABLE OF PRODUCING ENOUGH SMALL HAIL TO COVER THE GROUND...OR HAIL LARGER THAN QUARTER SIZED. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS...WHICH MAY LEAD TO PONDING OF WATER ON ROADS AND HIGHWAYS OR IN LOW LYING AREAS. AWB
Special weather statement, Apr 17, 9:46 AM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 946 AM CDT WED APR 17 2013 IAZ061-062-073>075-081>085-092>095-171745- ADAMS-CLARKE-DECATUR-JASPER-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK- RINGGOLD-TAYLOR-UNION-WARREN-WAYNE- 946 AM CDT WED APR 17 2013 ...HEAVY RAINFALL CONTINUES OVER SOUTHERN IOWA... AT 933 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF STRONG THUNDERSTORM EXTENDING FROM NEAR OSKALOOSA SOUTHWEST TO NEAR BEDFORD. THE STORMS ARE MOVING RAPIDLY NORTHEAST...HOWEVER THE BAND IS MOVING LITTLE. PEA SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE LIKELY THROUGH NOON. RAINFALL OF ONE TO 3 INCHES HAS BEEN REPORTED IN PARTS OF TAYLOR COUNTY. LOCAL RAINFALL OF 2 TO 3 INCHES IS POSSIBLE ALONG THE ENTIRE BAND WITH STREET FLOODING AND SOME LOWLAND FLOODING POSSIBLE. PEOPLE SHOULD BE ALERT TO THE POTENTIAL FOR STANDING WATER AND WATCH FOR QUICK WATER RISES IN LOW AREAS.
Special weather statement, Apr 17, 11:25 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1125 AM CDT WED APR 17 2013 IAZ062-073>075-082>086-092>097-171830- APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 1125 AM CDT WED APR 17 2013 ...HEAVY RAINFALL TO CONTINUE INTO THE EARLY AFTERNOON... AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 71 MILES NORTHEAST OF OSKALOOSA TO 69 MILES WEST OF CENTERVILLE...MOVING NORTHEAST AT 50 MPH...WHILE THE BAND ITSELF SINKS SLOWLY SOUTHEAST. BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... HAMILTON... LAMONI AIRPORT... DECATUR CITY... DAVIS CITY... LEON... GARDEN GROVE... ROSE HILL... LE ROY... CLIO... DERBY... HUMESTON... ALLERTON... KEOMAH VILLAGE... CORYDON... MILLERTON... PONDING OF WATER ON ROADS AND IN LOW AREAS HAS BEEN REPORTED. PEOPLE SHOULD BE AWARE OF POSSIBLE FLOODING.
Special weather statement, Apr 17, 11:41 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1141 AM CDT WED APR 17 2013 IAZ073>075-082>086-092>097-171845- WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...INDIANOLA...KNOXVILLE...OSKALOOSA... CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD... MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD 1141 AM CDT WED APR 17 2013 ...SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL IOWA UNTIL 5 PM... SCATTERED THUNDERSTORMS ARE MOVING EAST TO NORTHEAST ACROSS SOUTHERN IOWA. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. HAIL COULD RANGE FROM PEA TO QUARTER SIZED. STRONGER STORMS MAY BE CAPABLE OF PRODUCING ENOUGH SMALL HAIL TO COVER THE GROUND...OR HAIL LARGER THAN QUARTER SIZED. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS...WHICH MAY LEAD TO PONDING OF WATER ON ROADS AND HIGHWAYS OR IN LOW LYING AREAS. AWB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 3:41 AM CDT | Flash Flood Watch | DMX | Appanoose, Clarke, Davis, Decatur, Jasper, Lucas and 12 more | 26 hr |
| Apr 17, 9:55 AM CDT | River Flood Warning | DMX | Decatur | 4 days |
| Apr 17, 9:55 AM CDT | River Flood Warning | DMX | Lucas, Wayne | 60 hr |
| Apr 17, 9:55 AM CDT | River Flood Warning | DMX | Appanoose | 58 hr |
| Apr 17, 11:21 AM CDT | River Flood Warning | DMX | Mahaska, Wapello | 60 hr |
| Apr 17, 11:21 AM CDT | River Flood Warning | DMX | Wapello | 71 hr |
| Apr 17, 2:17 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 42 hr |
| Apr 17, 6:36 PM CDT | Flash Flood Warning | DMX | Decatur, Ringgold | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.